CASE REPORT
Year : 2016  |  Volume : 7  |  Issue : 2  |  Page : 106-108

A case of figurate urticaria by etanercept


1 Department of Experimental Medicine, Pharmacoepidemiology and Pharmacovigilance Centre of the Campania Region, Section of Pharmacology, Second University of Naples, Via Costantinopoli 16, 80138 Naples, Italy
2 Department of Dermatology, Second University of Naples, Naples, Italy

Correspondence Address:
Maria Giuseppa Sullo
Department of Experimental Medicine, Pharmacoepidemiology and Pharmacovigilance Centre of the Campania Region, Section of Pharmacology, Second University of Naples, Via Costantinopoli 16, 80138 Naples
Italy
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0976-500X.184777

Rights and Permissions

Etanercept is a competitive inhibitor of tumor necrosis factor-alpha (TNF-α) a polypeptide hormone, involved in the development of the immune system, in host defense and immune surveillance. Even if the etanercept mechanism of action is not completely understood, it is supposed that it negatively modulates biological responses mediated by molecules (cytokines, adhesion molecules, or proteinases) induced or regulated by TNF. For this reason, it is widely used in the treatment of immunologicals diseases, such as rheumatoid and psoriatic arthritis, polyarticular juvenile idiopathic active, ankylosing spondylitis, and plaque psoriasis. Etanercept has a good tolerability profile. Adverse events related to skin are rare, arising usually in about 5% of patients treated with anti-TNF α. In this scenario, we describe a case of figurate urticaria arose after the re-administration of etanercept in a patient affected by psoriasis and hepatitis B. A 65-year-old man, affected by psoriasis, was hospitalized in September 2014 to the Regional Center for the treatment of psoriasis and Biological Drugs of Second University of Naples for progressive extension of psoriatic skin lesions. The laboratory analysis detected positivity for hepatitis B virus (HBV) antigens. For this reason, it was administered to him lamivudine 100 mg/die about 30 days before to start etanercept treatment. The etanercept therapy has resulted in a progressive improving of skin manifestations, and the patient decided individually to stop the therapy. Afterwards, for worsening of the psoriatic lesions, he was again hospitalized and treated with the same therapeutic schedule (lamivudine followed by etanercept). Ten days after the start of therapy, the patient showed the onset of urticarial rash. Due to this, the treatment with lamivudine and etanercept was suspended and the patient's clinical conditions improved. It is probably that immunological disorders due to etanercept therapy and HBV infection could explain the onset of figurate urticaria in our patient. In this contest, the post-marketing surveillance confirms its important role in the monitoring of drugs tolerability and effectiveness.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1530    
    Printed33    
    Emailed0    
    PDF Downloaded334    
    Comments [Add]    
    Cited by others 6    

Recommend this journal